Alert archive / Puerto Rico / Flash Flood Warnings in 2019

Flash Flood Warning 20, NWS JSJ

August 29, 2019

NWS JSJ issued this flash flood warning at Aug 29, 2019, 1:37 PM CDT. It was in force for 3 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2019, 1:37 PM CDT (18:37 UTC)
Expired
Aug 29, 2019, 4:30 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 39 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 1:40 PM CDTFLOODFajardo, PR9 STREET AT MANSION DEL SAPO FLOODED DUE TO POOR DRAINAGE.
Aug 29, 1:40 PM CDTFLASH FLOODFajardo, PRCONQUISTADOR AVE. AND BEBE CASALDA AVE. IMPASSABLE DUE TO SMALL STREAM OUT OF ITS BANKS.
Aug 29, 1:52 PM CDTFLASH FLOODFajardo, PRFLOODING WAS REPORTED IN A HOUSE AT AVENIDA A CASA P-32 AT SECTOR VEVE CALZADA
Aug 29, 2:00 PM CDTFLASH FLOODHumacao, PRCALLE ANTONIO LOPEZ WITH THE INTERESECTION WITH CALLE NOYA HERNANDEZ AND CALLE DUFRESNE WERE FLOODED.
Aug 29, 2:00 PM CDTFLASH FLOODLas Piedras, PRROADS 31, 936, 9936, AND 948 ALL FLOODED DUE TO SMALL STREAMS OVERFLOWING.
Aug 29, 2:20 PM CDTFLASH FLOODLuquillo, PRROAD 3 KM 34.0 WAS CLOSED DUE TO FLOODING.
Aug 29, 2:20 PM CDTFLASH FLOODLuquillo, PRROAD 983 KM 0 CLOSED DUE TO RIO CASA BLANCA OUT OF ITS BANKS.
Aug 29, 2:30 PM CDTFLASH FLOODNaguabo, PREXIT 22 TOWARDS ROAD 191 AND 31 IMPASSABLE DUE TO RIO BLANCO OUT OF ITS BANKS.
Aug 29, 3:09 PM CDTFLASH FLOODHumacao, PRFLOODING REPORTED IN A RESIDENCE IN CALLE 1 HOUSE D86 IN THE URBANIZATION OF VILLA ORIENTE. A PERSON WAS TRAPPED BY THE FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

663 
WGCA52 TJSJ 291837
FFWSJU
PRC037-053-069-085-089-103-292130-
/O.NEW.TJSJ.FF.W.0020.190829T1837Z-190829T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
237 PM AST Thu Aug 29 2019

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Humacao Municipality in Puerto Rico...
  Fajardo Municipality in Puerto Rico...
  Naguabo Municipality in Puerto Rico...
  Luquillo Municipality in Puerto Rico...
  Las Piedras Municipality in Puerto Rico...
  Ceiba Municipality in Puerto Rico...

* Until 530 PM AST

* At 236 PM AST, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Up to three inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* An additional 1 to 3 inches of rain is expected during the next 
  couple of hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1836 6566 1838 6562 1829 6564 1824 6561
      1823 6564 1821 6563 1820 6569 1818 6569
      1819 6573 1815 6577 1807 6580 1812 6585
      1812 6593 1819 6590 1827 6584 1830 6579
      1829 6576 1832 6575 1838 6576 1839 6572

$$

GL
3 follow-up statements
178 
WGCA72 TJSJ 291914
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
314 PM AST Thu Aug 29 2019

PRC037-053-069-085-089-103-292130-
/O.CON.TJSJ.FF.W.0020.000000T0000Z-190829T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humacao PR-Fajardo PR-Naguabo PR-Luquillo PR-Las Piedras PR-Ceiba PR-
314 PM AST Thu Aug 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM AST FOR
HUMACAO...FAJARDO...NAGUABO...LUQUILLO...LAS PIEDRAS AND CEIBA
MUNICIPALITIES...

At 311 PM AST, Doppler radar indicates that another round of very 
heavy rain is moving over Las Piedras and Humacao. Up to between 2 
and 4 inches of rain have already fallen. Local emergency managers 
reported several roads across Humacao and Las Piedras are closed due 
to flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1836 6566 1838 6562 1829 6564 1824 6561
      1823 6564 1821 6563 1820 6569 1818 6569
      1819 6573 1815 6577 1807 6580 1812 6585
      1812 6593 1819 6590 1827 6584 1830 6579
      1829 6576 1832 6575 1838 6576 1839 6572

$$

GL
189 
WGCA72 TJSJ 292032
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
432 PM AST Thu Aug 29 2019

PRC037-053-069-085-089-103-292130-
/O.CON.TJSJ.FF.W.0020.000000T0000Z-190829T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humacao PR-Fajardo PR-Naguabo PR-Luquillo PR-Las Piedras PR-Ceiba PR-
432 PM AST Thu Aug 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM AST FOR
HUMACAO...FAJARDO...NAGUABO...LUQUILLO...LAS PIEDRAS AND CEIBA
MUNICIPALITIES...

Even though only light to moderate rainfall is currently over the 
area, doppler radar is indicating that another round of heavy 
rainfall could move across Las Piedras and Humacao shortly. Local 
emergency managers continue to report several road closures as well 
as water rescues. 


 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1836 6566 1838 6562 1829 6564 1824 6561
      1823 6564 1821 6563 1820 6569 1818 6569
      1819 6573 1815 6577 1807 6580 1812 6585
      1812 6593 1819 6590 1827 6584 1830 6579
      1829 6576 1832 6575 1838 6576 1839 6572

$$

GL
256 
WGCA72 TJSJ 292134
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
534 PM AST Thu Aug 29 2019

PRC037-053-069-085-089-103-292137-
/O.EXP.TJSJ.FF.W.0020.000000T0000Z-190829T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humacao PR-Fajardo PR-Naguabo PR-Luquillo PR-Las Piedras PR-Ceiba PR-
534 PM AST Thu Aug 29 2019

...THE FLASH FLOOD WARNING FOR HUMACAO...FAJARDO...NAGUABO...
LUQUILLO...LAS PIEDRAS AND CEIBA MUNICIPALITIES WILL EXPIRE AT 530 PM
AST...

Although the heavy rain has ended, some light rain continues over 
the area. Local emergency managers have reported several roads 
washed away due to mudslides and flooding. In addition, several 
small streams continue out of its banks. Please exercise caution on 
roadways. 

LAT...LON 1836 6566 1838 6562 1829 6564 1824 6561
      1823 6564 1821 6563 1820 6569 1818 6569
      1819 6573 1815 6577 1807 6580 1812 6585
      1812 6593 1819 6590 1827 6584 1830 6579
      1829 6576 1832 6575 1838 6576 1839 6572

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 12:50 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 29, 12:50 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
150 PM AST Thu Aug 29 2019

.SYNOPSIS...

Moisture is lingering over the region following the passage of
Hurricane Dorian. Showers and thunderstorms are affecting most of
Puerto Rico as well as portions of the U.S. Virgin Islands.
Similar conditions are possible again tomorrow. On Sunday, a TUTT
low in tandem with a weak tropical wave will bring moisture and
instability to the US. Virgin Islands and Puerto Rico, causing
showers and isolated thunderstorms through Monday.

&&

.SHORT TERM...Tonight through Sunday...

Hurricane Dorian continues to move away at 13 mph to the northwest.
Its principal rainband splits near the northern edge of the forecast
area such that showers extend southeast to Saint John and also south
to near San Juan and across most of eastern Puerto Rico. This band
will continue to drift slowly westward but will also weaken
considerably after dark. A low level ridge will move through late
tonight and winds will become more east to southeast. Moisture
however will trend down only slowly and will not drop much below 2
inches before Monday. This and moderately unstable low and mid
levels will keep scattered showers in the area. These will be more
dominated by local effects than by Hurricane Dorian by Friday
afternoon.  Southeast flow then will bear the rich moisture across
the island to form showers and thunderstorms in the northwest part
of the island and downstream from El Yunque and Saint Croix.

By Saturday, the more easterly flow will bring some morning showers
to the eastern side of Puerto Rico and a few into the U.S. Virgin
Islands. Better showers and thunderstorms are expected in western
Puerto Rico Saturday afternoon as local effects and deep moisture,
as revealed by a predicted precipitable water value of 1.8 inches,
continue Saturday afternoon. On Saturday night tropical moisture
still streaming into Hurricane Dorian will move through the area to
maintain the shower activity--at least in the northeast and the
northern USVI. then, a tropical wave will move into the area on
Sunday.

At upper levels, high pressure dominates the area through Friday. A
moderately strong TUTT low northeast of the area Friday afternoon
will pass north of the area Sunday and clip the northwest corner of
the forecast area Monday morning. This will enhance convective
activity on Sunday into Monday aided by slightly cooler temperatures
at mid levels.

.LONG TERM...Sunday through Wednesday...

On Sunday, a TUTT low is expected to make its way through the
region from the east; a weak tropical wave will also push into the
area in tandem with this low. This combination of instability
from the TUTT and moisture from the wave will induce showers
through the region during its progression westward over the
islands Sunday into Monday night. Isolated thunderstorms are also
anticipated, with the highest potential in the western and
interior areas of Puerto Rico during the midday into evening hours
both days.

A drier air mass is forecast to move slowly westward over Puerto
Rico on Wednesday. This will limit somewhat shower development.
Despite this, local effects and diurnal heating will likely produce
some showers and thunderstorms in interior and western Puerto Rico.

Late Wednesday night into Thursday, moisture will again increase in
the region, associated with a TUTT well to the north of the islands.
Because of this, showers are likely in eastern portions of Puerto
Rico during the morning, with showers and isolated thunderstorms
anticipated for interior and western Puerto Rico later in the day.
Moisture will also increase to the south around the same time, as a
wave passes by.

&&

.AVIATION...

The rainband over ern PR will cont to edge wwd with
the possibility that SHRA/TSRA will dvlp ovr wrn PR. Mtn
obscurations and TSRA to slowly diminish aft 29/22Z, but will
remain late in ern PR. Sfc winds southerly less than 15 kt xcp nr
TSRA. SHRA/isold TSRA to persist byd 30/14Z. Winds southerly 15 kt
or less blo FL360.

&&

.MARINE...

Seas up to 5 feet are expected across Atlantic waters. In the
Caribbean, seas up to 4 feet are anticipated. Wave heights will
continue to subside over the next few days.

Moderate risk of rip currents are expected for beaches of northern
Puerto Rico as well as portions of southeastern beaches. Low to
moderate risk of r

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  90  78  88 /  20  30  30  50
STT  80  88  79  90 /  60  60  30  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch until 6 PM AST this evening for Central
     Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
     North Central-Northeast-Northwest-Ponce and Vicinity-San
     Juan and Vicinity-Southeast-Southwest-Vieques-Western
     Interior.

VI...Flash Flood Watch until 6 PM AST this evening for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...Flash Flood Watch until 6 PM AST this evening for Coastal Waters
     OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM-Coastal Waters of Southern
     USVI Vieques and Eastern Puerto Rico out 10 NM.

&&

SHORT TERM...WS
LONG TERM....TW
Hazardous weather outlook, Aug 29, 4:06 AM CDT, 9 hours 31 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
456 AM AST jueves 29 de agosto de 2019

AMZ710>745-PRZ001>013-301000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
456 AM AST jueves 29 de agosto de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y sta Noche

.Tronadas...Existe el potencial de tronadas con lluvias
moderadas a fuertes y vientos en rafaga breves hoy a traves de
various sectores de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Vientos...Se esperan vientos sostenidos en exceso de 30 mph
principalmente a traves de las aguas mar afuera del Atlantico en la
manana.

.Oleaje...Se espera oleaje picado/peligroso de hasta 7 pies a traves
de las aguas mar afuera del Atlantico temprano en la manana, y hasta
6 pies desde entonces.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas de la costa norte y sureste de Puerto Rico,
al igual que las playas del este y sur de Vieques y Culebra.

.Dia dos a siete...viernes a miercoles

Un riesgo moderado de corrientes marinas continuara durante los
proximos dias. En adicion, se esperan dias con el potencial de
inundaciones este fin de semana, principalmente a traves de sectores
del oeste de Puerto Rico debido a efectos locales. Valor de calor
diurno entre 98-102 grados son posibles durante los proximos dias,
especialmente a traves de areas bajas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones,
al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-301000-
San Tomas, San John y Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacente
del Caribe-
456 AM AST jueves 29 de agosto de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta Noche

.Tronadas...Existe el potencial de tronadas con lluvias moderadas a
fuertes y vientos en rafaga breves hoy a traves de las islas,
especialmente durante las horas de la manana.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Vientos...Se esperan vientos sostenidos en exceso de 30 mph
principalmente a traves de las aguas mar afuera del Atlantico en la
manana.

.Oleaje...Se espera oleaje picado/peligroso de hasta 7 pies a traves
de las aguas mar afuera del Atlantico temprano en la manana, y hasta
6 pies desde entonces.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para playas a lo largo de la costa sur de las tres islas que
forman parte de las Islas Virgenes Americanas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones,
al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Aug 29, 1:09 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service San Juan PR
209 PM AST Thu Aug 29 2019

PRZ001>004-291945-
San Juan and Vicinity-Northeast-Eastern Interior-Southeast-
209 PM AST Thu Aug 29 2019

...STRONG THUNDERSTORMS WILL AFFECT MOST OF THE EASTERN INTERIOR AND
EASTERN COASTAL MUNICIPALITIES OF PUERTO RICO...

At 207 PM AST, a line of strong thunderstorms will affect most of
the eastern municipalties of Puerto Rico through at least the next 1
to 2 hours.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with these storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1836 6567 1839 6562 1838 6557 1838 6562
      1835 6564 1834 6562 1831 6562 1831 6561
      1827 6563 1818 6569 1819 6573 1815 6577
      1806 6580 1805 6584 1801 6583 1797 6592
      1798 6602 1795 6605 1797 6611 1844 6585
TIME...MOT...LOC 1807Z 229DEG 5KT 1822 6579

GL
Special weather statement, Aug 29, 1:31 PM CDT, 6 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
209 PM AST jueves 29 de agosto de 2019

PRZ001>004-291945-
San Juan y Vecindad-Noreste-Este Interior-Sureste
209 PM AST jueves 29 de agosto de 2019

...TRONADAS FUERTES AFECTARAN LA MAYORIA DE LOS MUNICIPIOS DEL ESTE
INTERIOR Y AREAS COSTERAS DEL ESTE DE PUERTO RICO...

A las 207 PM AST, una linea de tronadas fuertes afectaran la mayoria
de los municipios del este interior y areas costeras de este de
Puerto Rico durante la proxima hora o dos por lo menos.

Vientos en exceso de 30 mph son posibles con estas tronadas.

Lluvia torrencial esta ocurriendo con estas tronadas y pudieran
causar inundaciones localizadas. No conduza su vehiculo a traves de
carreteras inundadas.

Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada.
Impactos de rayos pudieran ocurrir hasta a 10 millas de la tronada.
Busque refucio dentro de un edificio o vehiculo.

GL/JCP

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:13 PM CDTRip Current StatementJSJ8 hr
Aug 28, 7:31 PM CDTSmall Craft AdvisoryJSJ6 hr
Aug 28, 10:26 PM CDTSpecial Marine WarningJSJ79 min
Aug 29, 1:12 AM CDTSmall Craft AdvisoryJSJ6 hr
Aug 29, 12:41 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 29, 12:45 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 29, 1:09 PM CDTSpecial Weather StatementJSJ96 min
Aug 29, 1:15 PM CDTSpecial Marine WarningJSJ30 min
Aug 29, 1:19 PM CDTFlash Flood WarningJSJ3 hr
Aug 29, 1:49 PM CDTSpecial Marine WarningJSJ116 min
Aug 29, 1:51 PM CDTAreal Flood AdvisoryJSJ2 hr
Aug 29, 3:09 PM CDTFlash Flood WarningJSJ3 hr
Aug 29, 3:36 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 29, 6:20 PM CDTAreal Flood WarningJSJ12 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.